Browse

You are looking at 1 - 4 of 4 items for :

  • Hyperinsulinaemia x
  • Hypoglycaemia x
Clear All
Open access

Adriana de Sousa Lages, Isabel Paiva, Patrícia Oliveira, Francisco Portela and Francisco Carrilho

Summary

Insulinomas are the most frequent cause of hyperinsulinaemic hypoglycaemia. Although surgical enucleation is the standard treatment, a few other options are available to high-risk patients who are elderly or present with co-morbidities. We present a case report of an 89-year-old female patient who was admitted to the emergency department due to recurrent hypoglycaemia, especially during fasting. Laboratory work-up raised the suspicion of hyperinsulinaemic hypoglycaemia, and abdominal CT scan revealed a 12 mm nodular hypervascular lesion of the pancreatic body suggestive of neuroendocrine tumour. The patient was not considered a suitable candidate for surgery, and medical therapy with diazoxide was poorly tolerated. Endoscopic ultrasound-guided ethanol ablation therapy was performed and a total of 0.6 mL of 95% ethanol was injected into the lesion by a transgastric approach; no complications were reported after the procedure. At 5 months of follow-up, no episodes of hypoglycaemia were reported, no diazoxide therapy was necessary, and revaluation abdominal CT scan revealed a pancreatic nodular lesion with a size involution of about half of its original volume. The patient is regularly followed-up at the endocrinology clinic and shows a significant improvement in her wellbeing and quality of life.

Learning points:

  • Insulinomas are the most frequent cause of hyperinsulinaemic hypoglycaemia.

  • Surgical enucleation is the standard treatment with a few other options available to high-risk patients.

  • Endoscopic ultrasound-guided ethanol ablation therapy is one feasible option in high-risk patients with satisfactory clinical outcomes, significant positive impact on quality of life and low complication rates related to the procedure.

Open access

Anthony Logaraj, Venessa H M Tsang, Shahrir Kabir and Julian C Y Ip

Summary

Adrenal haemorrhage is a rare cause of adrenal crisis, which requires rapid diagnosis, prompt initiation of parenteral hydrocortisone and haemodynamic monitoring to avoid hypotensive crises. We herein describe a case of bilateral adrenal haemorrhage after hemicolectomy in a 93-year-old female with high-grade colonic adenocarcinoma. This patient’s post-operative recovery was complicated by an acute hypotensive episode, hypoglycaemia and syncope, and subsequent computed tomography (CT) scan of the abdomen revealed bilateral adrenal haemorrhage. Given her labile blood pressure, intravenous hydrocortisone was commenced with rapid improvement of blood pressure, which had incompletely responded with fluids. A provisional diagnosis of hypocortisolism was made. Initial heparin-induced thrombocytopenic screen (HITTS) was positive, but platelet count and coagulation profile were both normal. The patient suffered a concurrent transient ischaemic attack with no neurological deficits. She was discharged on a reducing dose of oral steroids with normal serum cortisol levels at the time of discharge. She and her family were educated about lifelong steroids and the use of parenteral steroids should a hypoadrenal crisis eventuate.

Learning points:

  • Adrenal haemorrhage is a rare cause of hypoadrenalism, and thus requires prompt diagnosis and management to prevent death from primary adrenocortical insufficiency.

  • Mechanisms of adrenal haemorrhage include reduced adrenal vascular bed capillary resistance, adrenal vein thrombosis, catecholamine-related increased adrenal blood flow and adrenal vein spasm.

  • Standard diagnostic assessment is a non-contrast CT abdomen.

  • Intravenous hydrocortisone and intravenous substitution of fluids are the initial management.

  • A formal diagnosis of primary adrenal insufficiency should never delay treatment, but should be made afterwards.

Open access

Kah-Yin Loke, Andrew Sng Anjian, Yvonne Lim Yijuan, Cindy Ho Wei Li, Maria Güemes and Khalid Hussain

Summary

Hyperinsulinaemic hypoglycaemia (HH), which causes persistent neonatal hypoglycaemia, can result in neurological damage and it’s management is challenging. Diazoxide is the first-line treatment, albeit not all patients will fully respond to it, as episodes of hypoglycaemia may persist and it entails unpleasant adverse effects. Sirolimus, an mTOR inhibitor, has reportedly been successful in treating children with severe diffuse HH, thus obviating the need for pancreatectomy. We report a girl with HH, with a novel heterozygous ABCC8 gene missense mutation (c.4154A>T/ p.Lys1385Thr), who was initially responsive to diazoxide therapy. After 11 months of diazoxide treatment, she developed intermittent, unpredictable breakthrough episodes of hypoglycaemia, in addition to generalized hypertrichosis and weight gain from enforced feeding to avoid hypoglycaemia. Sirolimus, which was commenced at 15 months of age, gradually replaced diazoxide, with significant reduction and abolition of hypoglycaemia. The hypertrichosis resolved and there was less weight gain given the reduced need for enforced feeding. Sirolimus, which was administered over the next 15 months, was well tolerated with no significant side effects and was gradually weaned off. After stopping sirolimus, apart from hypoglycaemia developing during an episode of severe viral gastroenteritis, the capillary glucose concentrations were maintained >3.5 mmol/L, even after a 10 h fast. Sirolimus may have a role in the treatment of partially diazoxide-responsive forms of HH who experience breakthrough hypoglycaemia, but the long-term safety and efficacy of sirolimus are not established.

Learning points:

  • Conventional treatment of diffuse HH with diazoxide is not always effective in controlling hypoglycaemia and can be associated with unpleasant side effects.

  • Sirolimus was successfully used to abolish recurrent hypoglycaemia in partially diazoxide-responsive HH, with resolution of unacceptable diazoxide-associated side effects.

  • Sirolimus was well tolerated with no clinically significant side effects.

  • Shortly after stopping sirolimus, the capillary glucose levels remained normoglycemic.

Open access

Chun-Han Lo and Ding-Ping Sun

Summary

Insulinomas are the most common cause of hypoglycemia resulting from endogenous hyperinsulinism. Traditionally, inappropriately elevated levels of insulin in the face of hypoglycemia are the key to diagnosis. However, contradictory levels of insulin and C-peptide do not necessarily exclude the diagnosis. A 50-year-old female was brought to our emergency department because of conscious disturbance on the previous night. She had no history of diabetes mellitus, and was not using any medications or alcohol. Laboratory data showed low sugar, a significantly low insulin level, and elevated C-peptide. After admission, she had multiple episodes of spontaneous hypoglycemia after overnight fasts without discomfort. It was considered that a neuroendocrine tumor was the source of her hypoglycemia. CT scan of the abdomen revealed a 1.1cm hypervascular nodule in the pancreatic tail. Elective laparoscopic distal pancreatectomy was incorporated into her treatment course. A 1.2×1.0cm homogenous well-encapsulated tumor was resected. We monitored her glucose levels in the outpatient clinic every month for a period of six months. She did not have another episode of spontaneous hypoglycemia.

Learning points

  • Insulinoma causes endogenous hypoglycemia – it cannot be ruled out in patients presenting with hypoglycemia and low insulin levels; history and imaging studies should be done for further assessment

  • A 24-h fast test has the same clinical significance as that of 72-h fast test

  • C-peptide is a useful biochemical marker in addition to serum insulin, which can be used to diagnose insulinomas

  • CT scan is used to measure the tumor size and localize the tumor. However, definitive diagnosis is only achieved through histopathologic evaluation of diseased tissue